Tennessee, 2010Hail in Tennessee, May 28, 2010
May 28, 2010 · NWS MEG · 2 events in 2 counties and zones
An upper level low located over eastern sections of the Mid South combined with an outflow boundary draped across the area resulted in scattered showers and thunderstorms over parts of West Tennessee. A few of these storms were severe with large hail during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low located over eastern sections of the Mid South combined with an outflow boundary draped across the area resulted in scattered showers and thunderstorms over parts of West Tennessee. A few of these storms were severe with large hail during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 28, 5:46 PM CST, 44 minutes earlier.
Area forecast discussion, May 28, 5:46 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT FRI MAY 28 2010
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 248 PM CDT FRI MAY 28 2010/
DISCUSSION...
SKIES ARE PARTLY CLOUDY OVER MUCH OF THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES IN THE 80S. A FEW SHOWERS CAN FOUND
OVER NORTHEAST MISSISSIPPI AT THIS TIME.
THE MAIN FEATURE WHICH WILL INFLUENCE THE WEATHER FOR THE NEXT
SEVERAL DAYS IS AN UPPER LEVEL LOW WHICH IS MOVING INTO MIDDLE
TENNESSEE THIS AFTERNOON. THE LOW IS EXPECTED TO TRACK SOUTH OVER
THE HOLIDAY WEEKEND AND REACH THE GULF COAST BY SUNDAY MORNING. AS
A RESULT...THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE
FORECAST THROUGH THE MEMORIAL DAY WEEKEND MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. AS WITH THUNDERSTORMS THAT
OCCUR DURING THE SUMMERTIME...THERE COULD BE AN ISOLATED SEVERE
THUNDERSTORMS WHICH PRODUCES DAMAGING WINDS AND POSSIBLY SOME
LARGE HAIL.
BY MONDAY...THE UPPER LEVEL LOW WEAKENS AND WILL NOT PLAY AS BIG A
ROLE IN THE WEATHER FOR THE FORECAST AREA. A WEAK COLD FRONT WILL
MOVE SLOWLY THROUGH THE REGION STARTING MONDAY NIGHT TRIGGERING MORE
SCATTERED THUNDERSTORMS FOR FOR MONDAY THROUGH WEDNESDAY. THE COLD
FRONT WILL RETREAT BACK NORTH AS A WARM FRONT ON THURSDAY AND THEN
MOVE BACK SOUTH AS A COLD FRONT FOR THURSDAY NIGHT AND FRIDAY
WHICH MEANS MORE SCATTERED THUNDERSTORMS FOR MUCH OF THE UPCOMING
WEEK.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGHOUT THE NEXT 7 DAYS.
&&
.AVIATION...
00Z TAF CYCLE
A WEAK BOUNDARY IS PUSHING SOUTH THROUGH THE AREA. AT 28/23Z THE
BOUNDARY WAS LOCATED FROM ABOUT UNION CITY TO MEMPHIS TO FORREST
CITY. ISOLD-SCT TSRAS HAVE DEVELOPED ALONG AND SOUTH OF THIS
BOUNDARY...INCLUDING KMKL AND KTUP AREAS...AND THESE WILL
DISSIPATE AROUND 02Z OR SO. SOME PATCHY FOG IS POSSIBLE AT KJBR
AND KTUP AS WELL FROM 29/09Z-29/13Z. KMEM AND KJBR WILL BE VFR
OVERNIGHT. MORE DIURNAL SHRAS AND TSRAS WILL OCCUR AFT 29/18Z ONCE
AGAIN. NE WINDS 8-10 KTS WILL DIMINISH TO AROUND 5 KTS BY 29/02Z.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 69 86 68 87 / 20 40 20 40
MKL 64 84 64 85 / 20 40 20 40
JBR 64 85 65 87 / 10 40 20 40
TUP 67 85 66 86 / 30 50 20 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 28, 6:41 AM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE MEMPHIS TN
741 AM CDT FRI MAY 28 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
741 AM CDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA. DAMAGING
WINDS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE THE MOST LIKELY
SEVERE WEATHER THREATS. HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING WILL BE POSSIBLE AS WELL WITH SLOW MOVING STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH THE REMAINDER OF THE WEEKEND AND
POSSIBLY EVEN INTO NEXT WEEK. THE PRIMARY THREATS WILL AGAIN BE
LOCALIZED DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE
NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL LOCALIZED SKYWARN
ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EVENING HOURS
THROUGH THE WEEKEND AND INTO NEXT WEEK.
JLH
In the hours before
Special weather statement, May 28, 2:29 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI MAY 28 2010
MSZ002-003-TNZ089-282115-
BENTON MS-MARSHALL MS-FAYETTE TN-
329 PM CDT FRI MAY 28 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES WEST OF SOMERVILLE AT 329 PM CDT...
MOVING SOUTH AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, May 28, 5:14 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CDT FRI MAY 28 2010
TNZ052-282345-
MADISON TN-
614 PM CDT FRI MAY 28 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...
MADISON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BEMIS AT 615 PM CDT...MOVING SOUTHWEST
AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN MADISON COUNTY...INCLUDING LOCATIONS NEAR JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 28, 6:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
706 PM CDT FRI MAY 28 2010
MSZ003-TNZ089-090-290030-
BENTON MS-FAYETTE TN-HARDEMAN TN-
706 PM CDT FRI MAY 28 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...
NORTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER LAGRANGE AT 707 PM CDT...MOVING SOUTH
AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN BENTON...FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Hail, Hardeman
- When
- May 28, 6:30 PM CST to 6:35 PM CST
- Where
- Hardeman County, 1 mi NNE of Grand Jct to 1 mi E of Grand Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.063, -89.173
Penny to quarter size hail fell in the vicinity of Grand Junction.
Hail, Hardin
- When
- May 28, 6:34 PM CST to 6:39 PM CST
- Where
- Hardin County, 1 mi NW of Saltillo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.390, -88.233
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232169, 232171.